Alert archive / Michigan / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Aug 1, 2018, 12:45 AM EDT for Monroe County, Wayne County, Michigan. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2018, 12:45 AM EDT (04:45 UTC)
- Expired
- Aug 1, 2018, 2:59 AM EDT
- In force
- 2 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Monroe County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 78 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:00 AM EDT | FLOOD | Dearborn Heights, MI | AT LEAST A COUPLE FEET OF WATER ON SEVERAL ROADS. |
| Aug 1, 2:00 AM EDT | FLOOD | Taylor, MI | A COUPLE FEET OF WATER ON AREA ROADS. |
| Aug 1, 2:05 AM EDT | HEAVY RAIN 2.96 | Romulus, MI | RAINFALL AS OF MIDNIGHT AT DETROIT METRO AIRPORT. |
| Aug 1, 2:05 AM EDT | HEAVY RAIN 3.25 | Dearborn Heights, MI | 3 HOUR RAINFALL TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
896
WGUS53 KDTX 010445
FFWDTX
MIC115-163-010745-
/O.NEW.KDTX.FF.W.0001.180801T0445Z-180801T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
1245 AM EDT WED AUG 1 2018
The National Weather Service in Detroit/Pontiac has issued a
* Flash Flood Warning for...
Eastern Monroe County in southeastern Michigan...
Wayne County in southeastern Michigan...
* Until 345 AM EDT.
* At 1243 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between one and three inches of
rain has already fallen. Flash flooding is expected to begin
shortly. Rain will end from south to north across the area over
the next one to three hours. Additional heavy rainfall, especially
across Wayne County is expected.
* Some locations that will experience flooding include...
Livonia, Taylor, Romulus, Monroe, Flat Rock, Grosse Pointe,
Carleton, Downtown Detroit, Canton, Detroit, Dearborn, Wyandotte,
Trenton, Grosse Ile, Northville, Belleville, Luna Pier, Maybee,
Greenfield Village and Westland.
This includes the following highways...
I-75 between mile markers 1 and 58.
I-275 between mile markers 1 and 29.
I-96 between mile markers 169 and 192.
M-10 between mile markers 1 and 12.
M-14 between mile markers 16 and 21.
M-39 between mile markers 6 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4173 8355 4243 8355 4245 8287 4236 8293
4232 8307 4224 8315 4212 8313 4209 8315
4219 8315 4200 8317 4202 8321 4192 8327
4193 8334 4176 8343 4178 8346 4175 8345
4175 8343 4174 8343
$$
SC2 follow-up statements
374
WGUS73 KDTX 010547
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
147 AM EDT WED AUG 1 2018
MIC115-163-010745-
/O.CON.KDTX.FF.W.0001.000000T0000Z-180801T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe MI-Wayne MI-
147 AM EDT WED AUG 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
EASTERN MONROE AND WAYNE COUNTIES...
At 145 AM EDT, Doppler radar indicated that the heavy rain had
mostly exited to the north of the area. rainfall totals between 1
and 3 inches fell across the area over the last 2 to 3 hours. It
will take some time for that water to recede. Flash flooding is
already occurring.
Some locations that will experience flooding include...
Livonia, Taylor, Romulus, Monroe, Flat Rock, Grosse Pointe, Carleton,
Downtown Detroit, Canton, Detroit, Dearborn, Wyandotte, Trenton,
Grosse Ile, Northville, Belleville, Luna Pier, Maybee, Greenfield
Village and Westland.
Additional rainfall amounts of less than a half inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4173 8355 4243 8355 4245 8287 4236 8293
4232 8307 4224 8315 4212 8313 4209 8315
4219 8315 4200 8317 4202 8321 4192 8327
4193 8334 4176 8343 4178 8346 4175 8345
4175 8343 4174 8343
$$
SC176
WGUS73 KDTX 010659
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
259 AM EDT WED AUG 1 2018
MIC115-163-010708-
/O.CAN.KDTX.FF.W.0001.000000T0000Z-180801T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe MI-Wayne MI-
259 AM EDT WED AUG 1 2018
...THE FLASH FLOOD WARNING FOR CENTRAL MONROE AND WAYNE COUNTIES IS
CANCELLED...
The flash flood warning has been replaced with an area wide flood
warning. This is because water is no longer rapidly rising. It will
however take several more hours for flood waters to recede.
LAT...LON 4173 8355 4243 8355 4245 8287 4236 8293
4232 8307 4224 8315 4212 8313 4209 8315
4219 8315 4200 8317 4202 8321 4192 8327
4193 8334 4176 8343 4178 8346 4175 8345
4175 8343 4174 8343
$$
SCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 6:59 PM EDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 31, 6:59 PM EDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
659 PM EDT Tue Jul 31 2018
.AVIATION...
Bands of showers and an occasional thundestorms can be expected into
the overnight with a steady expansion of coverage in the 02z-04z
time frame as low pressure lifts north-northeast into the area. Best
coverage of rain will focus from KPTK SSE with best low level FGEN.
Further NNW, there will be a sharp decline in coverage/intensity of
activity from KFNT to KMBS. VFR to spotty MVFR cigs will drop to
MVFR/IFR late tonight as this low skirts the area with a return to
lower VFR on Wednesday as drier westerly flow develops in the wake
of this system.
For DTW...spotty showers early in the forecast will increase in
coverage/intensity after 02z as low pressure lifts into the area. A
few thunderstorms should also be embedded with this activity. Cigs
will trend from lower VFR to MVFR with this convection and perhaps
drop to IFR for a time late tonight/early Wednesday before lifting
midday Wednesday.
.DTW THRESHOLD PROBABILITIES...
* High for cigs aob 5kft into Wednesday morning, lower by midday.
* Moderate for occasional tstorms in KDTW airspace late this
evening into tonight
&&
.PREV DISCUSSION...
Issued at 548 PM EDT Tue Jul 31 2018
UPDATE...
FLASH FLOOD WATCH NOW IN EFFECT FOR DETROIT METRO AND OUTLYING AREAS
THROUGH TONIGHT...
As of 545 PM EDT...Have continued to monitor the latest trends in
model guidance with respect to the heavy rainfall potential this
evening and into tonight across portions of southeast Michigan. The
latest runs of the HRRR and 18z NAM3km have only added further
confidence to the heavy rainfall solution already proposed by 12z
runs of the SPC 4km WRF and Hi-res ARW.
As a result, have issued a short-fused Flash Flood Watch for Wayne,
Oakland, Macomb, St. Clair, Washtenaw, Monroe, and Lenawee counties
through 4am tonight. Bands of heavy rainfall with embedded
thunderstorms, associated with a compact area of low pressure
tracking northeast into southwestern Ontario later tonight, are
expected to primarily impact these areas, with a particular concern
for the greater Detroit metro area. Timing of heaviest rainfall looks
to occur between roughly 8pm and midnight. Rainfall rates during
this time will be heavy to intense at times where banding persists
for the longest, with rainfall totals of 1-3 inches possible in as
little as less than 3 hours, with the potential for localized amounts
of 3-5 inches.
These rainfall rates and totals will pose a heightened risk for flash
flooding in the Detroit metro and outlying urban areas, as well as
susceptible low lying and poor drainage areas in the watch area.
Additionally, rapid river rises will also be possible and may further
exacerbate the flooding threat.
Previous discussion highlights the meteorological setup in greater
detail and is below.
PREV DISCUSSION...
Issued at 400 PM EDT Tue Jul 31 2018
DISCUSSION...
Focus for this forecast will be the heavy rainfall potential across
portions of southeast Michigan this evening and into tonight. Upper
low over eastern MO and western IL will drive a surface low pressure
northward from the Ohio River Valley this afternoon and through
portions of southeast Michigan. Trends have been towards a more
amplified wave with increasing precipitation moving from south to
north as a shortwave rotates around the low. The center of the
surface low looks to track up through the Detroit and St Clair
Rivers. This will place southeast Michigan in an area of deformation
and a favorable location for likely precipitation. Precipitable
Water values will be reach around 1.75 inches, which is in the upper
10 percent of climatology and will provide some confidence for heavy
rainfall potential. Deformation forcing and the presence of some
instability will allow for pockets of higher rain rates with
embedded thunder as system lifts northward. Afternoon precipitation
will make way for heavier precipitation potential by the evening as
stronger forcing arrives. Timing for the heaviest rainfall potential
will begin around 7-8 pm for Detroit Metro and areas along the I-
94/I-96 corridors then slowly work its way northward towards the
Thumb by midnight. There will be lingering precipitation chances
with heavy rainfall potential overnight as system lifts north.
The general higher rainfall amounts will reside roughly along and
southeast of an Howell to Bad Axe line, but latest hi-res guidance
is leaning towards Wayne, Oakland, Macomb and St. Clair Counties
seeing some of the higher rainfall amounts where the greatest
deformation forcing may line up. Main concern is for urban flooding
if heavier precipitation bands set up over any of urban areas, as 1
inch per hour rainfall rate or greater will be possible.
The upper level trough will begin to weaken throughout tomorrow with
the trough axis remaining west of the area and good moisture
remaining in place. This will keep low chances for showers and
thunderstorms in the forecast as the initial wave shears within the
troughing pattern over Michigan. Lack of shear will keep activity
unorganized and coverage should be scattered. Temperatures tomorrow
in the upper 70s and low 80s with a brief break in precipitation
chances tomorrow night.
Troughing pattern persisting over the region will again bring some
precipitation changes for Thursday, but this will reside mostly over
central Michigan where the better forcing will be. At the moment,
areas affected by rain chances will be towards the northern CWA
across the Tri-Cities. An slight increase in instability and lapse
rates will keep potential for thunderstorms in the forecast.
Temperatures will increase slightly with most areas reaching into
the low to mid 80s.
Upper-level troughing will continue to remain in place across the
Great Lakes heading into Friday. Dewpoints remaining in the 60s will
promote the potential for diurnally-driven isolated to widely
scattered showers and thunderstorms. Increased downstream ridging
over the Mid-Atlantic region will lead to drier and more capped
conditions for much of the weekend as 700 hPa temps increase into
the 8-10 C range. Weather will then become increasingly unsettled
early next week as potent northern stream energy ejects out of the
northern Plains towards the Great Lakes with scattered to
potentially numerous showers and thunderstorms.
Hot and humid conditions will persist through much of the long term
period with temperatures near to slightly above average and surface
dewpoints well into the 60s to near 70.
MARINE...
Light to moderate wind through the week with no significant events
on the horizon. Low chance for thunderstorms will exist in the
nearshore zones through the end of the week.
HYDROLOGY...
Bands of heavy rainfall with embedded thunderstorms are likely this
evening and into tonight. Confidence has increased that the greatest
threat for heavy rainfall will occur across the Detroit metro and
outlying areas. A Flash Flood Watch has been issued for Wayne,
Oakland, Washtenaw, Macomb, St. Clair, Lenawee, and Monroe counties
through 4am tonight. The potential exists for rainfall totals of 1-3
inches in the watch area, with localized areas of 3-5 inches
possible where banding persists the longest. Much of this rain may
fall in less than a 3 hour period.
These rainfall rates and totals will pose a heightened risk for
flash flooding in the Detroit metro and outlying urban areas, as
well as susceptible low lying and poor drainage areas in the watch
area. Additionally, rapid river rises will also be possible and may
further exacerbate the flooding threat. The heavy rain threat will
be highest between 8pm this evening through midnight tonight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch until 4 AM EDT Wednesday for MIZ063-069-070-075-
076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....DG
UPDATE.......IRL
DISCUSSION...AA/IRL/OV
MARINE.......JVC
HYDROLOGY....JVC/IRL
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 31, 5:55 PM EDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 555 PM EDT Tue Jul 31 2018 MIZ063-069-070-075-076-082-083-012200- St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 555 PM EDT Tue Jul 31 2018 This hazardous weather outlook is for the Detroit metro and outlying areas in southeast Michigan. .DAY ONE...Tonight A Flash Flood Watch is in effect this evening and through tonight as heavy rainfall and thunderstorms move across the area. Flash flooding will be possible in the watch area, especially in urban, low lying, and poor drainage areas. Rainfall totals of 1-3 inches will be possible, with locally higher amounts of 3-5 inches where the heaviest rainfall occurs. Please refer to the latest forecasts for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms Wednesday and Thursday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, spotter reports of rainfall totals would be greatly appreciated. MIZ047>049-053>055-060>062-068-012200- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- Livingston- 555 PM EDT Tue Jul 31 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a chance for thunderstorms this evening and tonight. Main threat will be locally heavy rainfall with the potential for amounts of 1 inch or greater. Poor drainage flooding will be possible where the heaviest rainfall occurs. Ponding on roads and flooding of prone areas will be the concern elsewhere. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms Wednesday and Thursday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, spotter reports of rainfall totals would be greatly appreciated. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012200- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 555 PM EDT Tue Jul 31 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a chance for thunderstorms this evening and into tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms Wednesday and Thursday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. IRL
In the hours before
Special weather statement, Jul 31, 10:39 PM EDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 1039 PM EDT Tue Jul 31 2018 MIZ063-069-070-075-076-082-083-010500- St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Port Huron, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1039 PM EDT Tue Jul 31 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM... Showers with embedded thunderstorms will expand north through the area late this evening. With this activity, expect the coverage of heavy rainfall to increase significantly with localized rainfall rates of one inch per hour or more. These rates will likely produce at least minor flooding in low lying and poorly drained areas with more extensive flooding still possible in areas where the heavy rainfall is most persistent. The potential for flooding will be most pronounced in urban areas where runoff from the rainfall will be exacerbated. Remember never to drive through flooded roadways. DG
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:03 PM EDT | Small Craft Advisory | DTX | 6 hr | |
| Jul 31, 11:38 PM EDT | Tornado Warning | DTX | Monroe | 52 min |
| Jul 31, 11:54 PM EDT | Tornado Warning | DTX | Monroe | 51 min |
| Aug 1, 12:44 AM EDT | Tornado Warning | DTX | Wayne | 31 min |
| Aug 1, 12:49 AM EDT | Special Marine Warning | DTX | 79 min | |
| Aug 1, 1:05 AM EDT | Severe Thunderstorm Warning | DTX | Macomb, Wayne | 40 min |
| Aug 1, 1:33 AM EDT | Areal Flood Advisory | DTX | Macomb, Oakland | 3 hr |
| Aug 1, 2:57 AM EDT | Areal Flood Warning | DTX | Monroe, Wayne | 6 hr |
| Aug 1, 5:50 PM EDT | Special Weather Statement | DTX | Midland | 55 min |
| Aug 1, 7:02 PM EDT | Special Marine Warning | DTX | 88 min | |
| Aug 1, 7:12 PM EDT | Special Weather Statement | DTX | Saginaw | 63 min |
| Aug 1, 7:39 PM EDT | Special Weather Statement | DTX | Tuscola | 66 min |
Nearby
Flash Flood Warnings in Michigan, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.